Drug-induced thrombocytopenia Thrombocytopenia: Thrombocytopenia is any disorder in which

Drug-induced thrombocytopenia

Thrombocytopenia:

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Thrombocytopenia
is any disorder in which there is an abnormally low amount of platelets.
Platelets are parts of the blood that help blood to clot. This condition is
sometimes associated with abnormal bleeding.

 

Thrombocytopenia is defined
as a platelet count below 100,000 cells/mm3 or greater than 50%
reduction from baseline values.

Drug-Induced Thrombocytopenia:

When medicines
or drugs are the causes of a low platelet count, it is called drug-induced
thrombocytopenia.

 

Types of Drug-Induced Thrombocytopenia:

Ø 
Drug-induced immune thrombocytopenia.

Ø 
Drug-induced nonimmune thrombocytopenia.

Drug-induced
immune thrombocytopenia

If the drug
causes production of antibodies
and destroys the platelets, the condition is called drug-induced immune
thrombocytopenia. Heparin is the most common cause of drug-induced immune
thrombocytopenia.

 

Mechanism : Hapten
type reactions:

The offending
drug binds covalently to certain platelet Glyco Proteins (GPs). Antibodies are
generated that bind to these drug-bound GP epitopes. After the binding of
antibodies to the platelet surface, lysis occurs through complement activation
or through clearance from the circulation by macrophages. Hapten-mediated
immune thrombocytopenia usually occurs at least 7 days after the initiation of
the drug, although it can occur much sooner if the exposure is actually a
reexposure to a previously administered drug.

 

 

Antibody binding:

Quinine,
anticonvulsants, vancomycin and nonsteroidal anti-inflammatory medications are
thought to induce thrombocytopenia through the drug-dependent antibody
mechanism. In this type of reaction, the antibodies exist within the patient’s
circulation that recognize an epitope on the platelet GP, but this recognition
is too weak to result in antibody binding to the platelet surface.

 

Immune
complex:

This describes
the mechanism of the most serious type of heparin-induced thrombocytopenia
(HIT) type II.

 

 HIT
type I:

 Most common, type I, occurs in about 10% to
20% of patients treated with heparin. It is mild, reversible,
nonimmune-mediated  reaction that usually
occurs within the first 2 days of therapy. The platelet count slowly returns to
baseline after an initial decline despite continued heparin therapy. HIT type I
is usually an asymptomatic condition and is thought to be related to platelet
aggregation.

 

HIT type II:

Less common but
more severe and can be associated with more complications. About 1% to 5% of patients
receiving unfractionated heparin (UFH) and up to 0.8% of patients receiving
low-molecular-weight heparin (LMWH) can develop HIT type II. Patients typically
present with a low platelet count (e.g., below 150,000 cells/mm3 150 × 109/L)
or a 50% or more decrease in platelet count from baseline, and thrombosis can
occur. The platelet count generally begins to decline 5 to 10 days after the
start of heparin therapy. However, this decline can occur within hours of
receiving heparin if the patient has recently received heparin (i.e., within
100 days). Thrombocytopenia and thrombosis can develop with low-dose heparin,
heparin-coated catheters or even heparin flushes. Certain patient populations
have a higher risk for developing HIT than others; patients who have had
recent, major surgery are one of the highest risk groups. The next highest risk
groups include patients receiving heparin for thrombosis prophylaxis after
peripheral vascular surgery, cardiac surgery, and orthopedic surgery. A lower
incidence is seen in medical, obstetric, and pediatric patients, especially
those receiving LMWH instead of UFH. HIT results from an autoantibody directed
against endogenous platelet factor 4 (PF4) in complex with heparin. This
antibody activates platelets and can cause catastrophic arterial and venous
thrombosis

Thrombosis is one of the major complications of HIT
and can occur in up to 20% to 50% of patients with HIT. This high risk of
thrombosis continues or days to weeks after heparin discontinuation and
platelet recovery, and continued anticoagulation with an alternative agent is
essential during this time period. Other less-frequent manifestations of HIT
include heparin-induced skin necrosis and venous gangrene of the limbs.

Diagnosis of HIT:

Clinical based
and  supported by laboratory testing.
Several types of assays are available platelet activation assays, platelet
aggregation studies and enzyme-linked immune sorbent assay methods, each with
varying sensitivities and specificities.

 

Drug-induced nonimmune thrombocytopenia:

If the drug
causes direct toxicity or bone marrow suppression, it is of non immune-mediated
reaction. Chemotherapy
drugs and medication for seizure may cause drug-induced nonimmune thrombocytopenia.

 

Treatment:

The primary treatment of
drug-induced thrombocytopenia is removal of the offending drug and symptomatic
treatment of the patient. In the case of HIT, the main

goal of management is to reduce the
risk of thrombosis or thrombosis-associated complications in patients who have
already developed a clot. All forms of heparin must be discontinued, including
heparin flushes, and alternative anticoagulation must begin immediately.

For people who have life-threatening bleeding,
treatments may include:

Immunoglobulin
therapy (IVIG) given through a veinPlasma
exchange (plasmapheresis)Platelet
transfusionsCorticosteroid
medicine

Symptoms:

Decreased
platelets may cause:

Abnormal
bleedingBleeding
when you brush your teethEasy
bruisingPinpoint
red spots on the skin (petechiae)

References:

Kamakshi V. Rao.Drug-Induced Hematologic
Disorders: Pharmacotherapy: A Pathophysiologic Approach. Joseph T. DiPiro, etal

https://medlineplus.gov/ency/article/000556.htm

By:

K.Bharathi Priya

Assistant Professor

Department of Pharmacy Practice

C.L.Baid Metha College of Pharmacy

 

 

 

 

 

 

BACK TO TOP
x

Hi!
I'm Al!

Would you like to get a custom essay? How about receiving a customized one?

Check it out